Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 193, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 17, 2016, 1:48 PM MDT for Chaves County, Lincoln County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2016, 1:48 PM MDT (19:48 UTC)
- Expired
- Sep 17, 2016, 2:30 PM MDT
- In force
- 42 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Chaves County, NM, Lincoln County, NM
The radar
The Holloman AFB radar (KHDX), 124 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3512 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
762
WUUS55 KABQ 171948
SVRABQ
NMC005-027-172030-
/O.NEW.KABQ.SV.W.0193.160917T1948Z-160917T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
148 PM MDT SAT SEP 17 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LINCOLN COUNTY IN CENTRAL NEW MEXICO...
CENTRAL CHAVES COUNTY IN SOUTHEASTERN NEW MEXICO...
* UNTIL 230 PM MDT.
* AT 148 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES
SOUTHEAST OF PICACHO...OR 25 MILES SOUTHWEST OF ROSWELL...MOVING
NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ROSWELL...DEXTER...BOTTOMLESS LAKES STATE PARK...
BITTER LAKE WILDLIFE REFUGE...ROSWELL CORRECTIONAL FACILITY...
MIDWAY AND GREENFIELD.
THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 90 AND 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3299 10502 3323 10519 3371 10455 3317 10420
TIME...MOT...LOC 1948Z 240DEG 49KT 3323 10493
HAIL...1.25IN
WIND...60MPH
$$
403 follow-up statements
850
WWUS55 KABQ 172004
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
204 PM MDT SAT SEP 17 2016
NMC005-027-172030-
/O.CON.KABQ.SV.W.0193.000000T0000Z-160917T2030Z/
LINCOLN-CHAVES-
204 PM MDT SAT SEP 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTHEASTERN LINCOLN AND WEST CENTRAL CHAVES COUNTIES...
AT 204 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 18 MILES SOUTHEAST
OF PICACHO...OR 26 MILES SOUTHWEST OF ROSWELL...MOVING EAST AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROSWELL CORRECTIONAL FACILITY.
THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 90 AND 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3299 10502 3323 10519 3352 10480 3313 10440
TIME...MOT...LOC 2004Z 262DEG 15KT 3316 10492
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
GUYER182
WWUS55 KABQ 172016
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
216 PM MDT SAT SEP 17 2016
NMC005-027-172030-
/O.CON.KABQ.SV.W.0193.000000T0000Z-160917T2030Z/
LINCOLN-CHAVES-
216 PM MDT SAT SEP 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTHEASTERN LINCOLN AND WEST CENTRAL CHAVES COUNTIES...
AT 215 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF
PICACHO...OR 34 MILES SOUTHWEST OF ROSWELL...MOVING EAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN LINCOLN AND WEST CENTRAL CHAVES COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3299 10502 3323 10519 3338 10492 3309 10457
TIME...MOT...LOC 2015Z 268DEG 17KT 3316 10506
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
GUYER242
WWUS55 KABQ 172029
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
229 PM MDT SAT SEP 17 2016
NMC005-027-172039-
/O.EXP.KABQ.SV.W.0193.000000T0000Z-160917T2030Z/
LINCOLN-CHAVES-
229 PM MDT SAT SEP 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN AND WEST
CENTRAL CHAVES COUNTIES WILL EXPIRE AT 230 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL...
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHEASTERN AND CENTRAL NEW MEXICO.
LAT...LON 3299 10502 3323 10519 3338 10492 3309 10457
TIME...MOT...LOC 2024Z 240DEG 49KT 3316 10506
$$
GUYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 12:11 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 17, 12:11 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1211 PM MDT SAT SEP 17 2016 .AVIATION... 18Z TAF CYCLE Dry air aloft will continue to move in from the W keeping western TAFs dry today, but moist low level air E of the central MT chain should result in some showers and thunderstorms. Mesoscale models favor NE and SE areas for convection this afternoon and evening. Dry air will continue to overspread the forecast area from the NW tonight, but there is moderate confidence that enough moisture will linger in central and eastern Chaves County and southern Roosevelt County for a return of low clouds with MVFR conditions early Sunday morning. 44 && .PREV DISCUSSION...350 AM MDT SAT SEP 17 2016... .SYNOPSIS... A heightened threat of severe thunderstorms is expected for one more day across much of eastern New Mexico today before a drier and much less active pattern develops Sunday and Monday. Much of western New Mexico should remain storm free through the weekend. A closed low aloft developing southward just offshore of far southern California today will remain nearly stationary through Monday before opening up and lifting northeast early next week. After the drying trend to start the new week, this system will pull moisture northward again and enhance thunderstorm chances from Tuesday through Wednesday. A much stronger low pressure system could deliver significant changes for late next week. && .DISCUSSION... Cluster of showers and thunderstorms in the vicinity of Los Alamos and Santa Fe with isolated activity now beginning to develop/expand farther east across the northeast highlands per latest model trends. Latest RAP objective meso analyses suggest a fairly broad region of modest upper level divergence just north of a 250-300mb jet axis that continues to cut across southern New Mexico. That coupled with lift ahead of positively tilted shortwave trough crossing the central Rockies should provide favorable environment through remainder of the morning for isolated to scattered SHRA/TSRA. Made some minor adjustments to PoP/wx for NC/NE areas. Elsewhere, areas of stratus have slowly expanded along/east of the central mountain chain but have yet to see signs of convective precip development for EC/SE zones. Appears the focus will be just east of the NM/TX line but 06z NAM continues bullish trend thru 18z. Otherwise, main wx concern after 18z will be the potential for severe storms across the east once again, especially the southeast. Boundary layer flow veering to SW and surface dew points in the 40s across the northeast may preclude significant, sustained threat there. But backed low level flow looks to maintain mid 50 to near 60 dew points east of the Pecos River and south of the Caprock region beneath fast westerlies aloft where severe potential should be greatest -- to include much of eastern Lincoln, Chaves, De Baca, Curry and Roosevelt counties. That being said, the latest NAM and GFS not overly impressive with QPF despite impressive instability parameters. So coverage may be more isolated across our CWA with better coverage with east/southward extent. The west should again remain quiet save for the the activity this morning and perhaps isolated activity over the higher terrain NC/NW. Sunday and Monday trending noticeably drier/less active areawide as 50mb heights rise and drier air across the far west and Four Corners advances eastward . Closed low aloft developing southward just offshore of far southern California today will remain nearly stationary through Monday before opening up and lifting northeast early next week. Could get nice bump in moisture across the west later Tuesday into Wednesday. All eyes then shift to what could be an especially dynamic/impactful stretch of weather late next week but significant model differences keeping uncertainty quite high. The GFS continues to show an anomalously deep/large upper low taking aim on the southern Rockies while the 00Z ECMWF has trended deeper than its previous run but weaker than the GFS and thus remains more progressive. We often mention a secondary severe weather season this time of year, and the pattern Thursday-Saturday fits that conceptual model quite well even if the more progressive ECMWF were to verify. Stay tuned... kj && .FIRE WEATHER... A dry west to northwest flow aloft will result in a dry day for all but the far eastern plains today. Isolated thunderstorms will be possible across the eastern plains this afternoon before drier air from the west wins out all areas Sunday. Sunday continues to look like the first day since sometime back in July with no thunderstorms/lightning strikes anywhere in the state. Minimum relative humidity values are forecast to drop below 15 percent across all but the southeast plains Sunday and Monday afternoons. Four Corners high is forecast to build northwestward late-day Sunday into Monday, allowing temperatures to warm above seasonal averages both days. Weather prediction models agree that the upper high will get pushed east of New Mexico Tuesday. The upper high gets shoved east as an upper level low drops into the PACNW, sending a weak upper low off of the southern California coast northeastward. Monsoon moisture will increase across western New Mexico in southwest flow aloft head of the California low. This moisture and the associated showers and thunderstorms spread east across the remainder of the forecast area Wednesday and continue through at least Friday. Model solutions diverge next weekend. GFS wants to deepen the upper trough/closed low as it drops southeastward into the Great Basin. ECMWF is farther north until the trough moves east of the Rockies, then it splits the low with the southern portion deepening over the southern plains. These differences would result in major sensible weather differences across NM next weekend. GFSensemble mean is not too far removed from the operational GFS but the same is true for the operational ECMWF and its ensemble mean. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Sep 17, 5:26 AM MDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 526 AM MDT SAT SEP 17 2016 NMZ501>540-181130- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 526 AM MDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN PLAINS MAINLY DURING THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WIND ARE THE MAIN THREATS BUT A TORNADO CANNOT BE RULED OUT...ESPECIALLY ACROSS THE FAR EAST CENTRAL AND SOUTHEAST PLAINS. AREAS EAST AND SOUTH OF A CLOVIS TO FORT SUMNER TO DUNKEN LINE WILL BE THE MOST LIKELY FOR SEVERE STORM IMPACTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY OR MONDAY. HOWEVER...AN ACTIVE THUNDERSTORM PATTERN WILL RETURN BY MID-WEEK WITH POTENTIALLY HIGH IMPACT WEATHER DEVELOP LATE NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX. 41
In the hours before
Special weather statement, Sep 17, 7:56 AM MDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
756 AM MDT SAT SEP 17 2016
NMZ530-531-534-171500-
UNION COUNTY-HARDING COUNTY-QUAY COUNTY-
756 AM MDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION...NORTHEASTERN
QUAY AND SOUTHEASTERN HARDING COUNTIES UNTIL 900 AM MDT...
AT 756 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF UTE LAKE STATE PARK...OR 23 MILES NORTHEAST OF
TUCUMCARI...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND VERY HEAVY RAIN WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
AMISTAD...NARA VISA...LOGAN...UTE LAKE STATE PARK AND ROSEBUD.
ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.
&&
LAT...LON 3536 10358 3564 10358 3582 10356 3598 10304
3538 10304
TIME...MOT...LOC 1356Z 263DEG 28KT 3546 10352
KJThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 4:11 AM MDT | Special Weather Statement | ABQ | San Miguel | 34 min |
| Sep 17, 4:29 AM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 46 min |
| Sep 17, 5:12 AM MDT | Special Weather Statement | ABQ | San Miguel | 48 min |
| Sep 17, 7:56 AM MDT | Special Weather Statement | ABQ | Harding | 64 min |
| Sep 17, 2:17 PM MDT | Special Weather Statement | ABQ | Colfax | 13 min |
| Sep 17, 2:19 PM MDT | Special Weather Statement | ABQ | Los Alamos | 26 min |
| Sep 17, 2:49 PM MDT | Special Weather Statement | ABQ | Colfax | 11 min |
| Sep 17, 2:51 PM MDT | Special Weather Statement | ABQ | Chaves | 24 min |
| Sep 17, 3:04 PM MDT | Special Weather Statement | ABQ | Union | 26 min |
| Sep 17, 3:06 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 39 min |
| Sep 17, 3:21 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 38 min |
| Sep 17, 3:25 PM MDT | Special Weather Statement | ABQ | 20 min | |
| Sep 17, 4:02 PM MDT | Special Weather Statement | ABQ | Union | 43 min |
| Sep 17, 4:17 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 28 min |
| Sep 17, 4:45 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 60 min |
| Sep 17, 5:59 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Quay | 46 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.